Alert archive / North Carolina / Beach Hazards Statements in 2020
Beach Hazards Statement 15, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at May 30, 2020, 8:20 PM EDT for Brunswick County, New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at May 31, 2020, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- May 30, 2020, 8:20 PM EDT (00:20 UTC)
- In effect from
- May 31, 2020, 6:00 AM EDT
- Expired
- May 31, 2020, 8:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
Counties Brunswick County, NC, New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC
The radar
The Wilmington radar (KLTX), 3 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 816 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 966 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
901 WHUS42 KILM 310020 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 820 PM EDT Sat May 30 2020 NCZ106-108-310830- /O.EXP.KILM.BH.S.0014.000000T0000Z-200531T0000Z/ /O.NEW.KILM.BH.S.0015.200531T1000Z-200601T0000Z/ Coastal Pender-Coastal New Hanover- 820 PM EDT Sat May 30 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT SUNDAY THROUGH SUNDAY EVENING... ...BEACH HAZARDS STATEMENT HAS EXPIRED... * WHAT...Strong north to south longshore current and moderate risk of rip currents expected. * WHERE...Coastal Pender and Coastal New Hanover Counties. * WHEN...From 6 AM EDT Sunday through Sunday evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Rip currents can sweep even the best swimmers away from shore into deeper water.. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. && $$ NCZ110-SCZ054-056-310130- /O.EXP.KILM.BH.S.0014.000000T0000Z-200531T0000Z/ Coastal Brunswick-Coastal Horry-Coastal Georgetown- 820 PM EDT Sat May 30 2020 ...BEACH HAZARDS STATEMENT HAS EXPIRED... Rip current risk has decreased and will be low for Sunday. Also, reports of portuguese man-of-war jellyfish have lessened, but may still be present in smaller numbers. Use caution while at the beach. $$ 19
2 follow-up statements
120 WHUS42 KILM 310855 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 455 AM EDT Sun May 31 2020 NCZ110-SCZ054-056-010000- /O.EXA.KILM.BH.S.0015.200531T1000Z-200601T0000Z/ Coastal Brunswick-Coastal Horry-Coastal Georgetown- 455 AM EDT Sun May 31 2020 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... * WHAT...Portuguese Man of War jellyfish swarms are possible along the beaches. * WHERE...In South Carolina, Coastal Horry and Coastal Georgetown Counties. In North Carolina, Coastal Brunswick County. * WHEN...Through this evening. * IMPACTS...There have been multiple reports of Portuguese Man of War jellyfish in the waters, with some washing ashore. Heed the advice of lifeguards. Avoid being stung. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ NCZ106-108-010000- /O.CON.KILM.BH.S.0015.200531T1000Z-200601T0000Z/ Coastal Pender-Coastal New Hanover- 455 AM EDT Sun May 31 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Strong north to south longshore current and moderate risk of rip currents expected. In addition, Portuguese Man of War jellyfish swarms are possible along the beaches. * WHERE...Coastal Pender and Coastal New Hanover Counties. * WHEN...Through this evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Rip currents can sweep even the best swimmers away from shore into deeper water. Also, there have been multiple reports of Portuguese Man of War jellyfish in the waters, with some washing ashore. Heed the advice of lifeguards. Avoid being stung. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. && $$ IGB
011 WHUS42 KILM 010006 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 806 PM EDT Sun May 31 2020 NCZ106-108-SCZ056-011130- /O.EXP.KILM.BH.S.0015.000000T0000Z-200601T0000Z/ /O.NEW.KILM.BH.S.0016.200601T1000Z-200602T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Georgetown- 806 PM EDT Sun May 31 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT MONDAY THROUGH MONDAY EVENING... * WHAT...Moderate rip currents are expected. Portuguese Man of War jellyfish swarms are possible along the beaches. * WHERE...In South Carolina, Coastal Georgetown County. In North Carolina, Coastal Pender and Coastal New Hanover Counties. * WHEN...From 6 AM EDT Monday through Monday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. There have been multiple reports of Portuguese Man of War jellyfish in the waters, with some washing ashore. Avoid being stung. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. Please heed the advise of lifeguards and remain alert of changing conditions. && $$ NCZ110-SCZ054-011130- /O.EXP.KILM.BH.S.0015.000000T0000Z-200601T0000Z/ /O.NEW.KILM.BH.S.0016.200601T1000Z-200602T0000Z/ Coastal Brunswick-Coastal Horry- 806 PM EDT Sun May 31 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT MONDAY THROUGH MONDAY EVENING... * WHAT...Portuguese Man of War jellyfish swarms are possible along the beaches. * WHERE...In South Carolina, Coastal Horry County. In North Carolina, Coastal Brunswick County. * WHEN...From 6 AM EDT Monday through Monday evening. * IMPACTS...There have been multiple reports of Portuguese Man of War jellyfish in the waters, with some washing ashore. Avoid being stung. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please heed the advise of lifeguards and remain alert of changing conditions. && $$ 19
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at May 30, 7:30 PM EDT, 50 minutes earlier.
Area forecast discussion, May 30, 7:30 PM EDT, 50 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
730 PM EDT Sat May 30 2020
.SYNOPSIS...
Scattered showers and thunderstorms will decrease in coverage this
evening as a cold front approaches from the west. The front will push
across the region tonight and off the coast by early Sun. Cooler and
much drier weather is expected to filter across the area during
Sun into Sun night and will remain in place thru Tue. The high
will move offshore Tue with warming temperatures Wed through
Fri.
&&
.NEAR TERM /THROUGH SUNDAY NIGHT/...
Overall areal coverage of convection will remain widely
scattered through the evening. Low PoPs will continue area-wide
until the front, currently near a line from Columbia SC to
Asheboro NC, pushes off the coast in the pre-dawn hours.
A mid-level trof will swing across the FA later tonight,
pushing the cold front off the Carolina coasts during the pre-
dawn Sun hrs. This upper trof axis will finally push off the
Carolina Coasts Sun aftn with the much drier and cooler air
filtering across the FA Sun night. THe low levels will remain
moist enough ahead of the upper trof axis to allow for a Cu
field to develop, especially closer to the coast where a pinned
resultant wind boundary will setup as the sfc pg temporarily
relaxes ahead of the upper trof passage or with some models
indicating just simply a secondary CFP. Will indicate low chance
POPs along the immediate coast from midday to early aftn in the
form of showers initially with only isolated thunder possible
even given the rather putrid model instability fcst. Model
consensus for temps was used with some 1 to 3 degree
modifications, hier both night lows and Sun highs.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Cool and dry weather in store for the short term. High pressure at
the surface to the northwest early Monday shifts to overhead Monday
evening, and then offshore by Tuesday afternoon. North-northwest
flow aloft Monday will aid in below normal temperatures, with highs
Monday near 80 degrees and lows Monday night in the upper 50s.
Southerly flow develops Tuesday as high starts to shift offshore,
allowing temps to reach low 80s, slightly below normal, and lows
Tuesday night mid-60s. Could see scattered mid-level clouds Tuesday
afternoon as a slug of 700mb moisture passes to the north.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Above normal temps for the long term, with persisting south-
southwest flow, and a mid level ridge overhead Wednesday shifting
offshore for Thursday and Friday. Wednesday is expected to remain
dry with mid level ridge and dry air aloft. However, there may be
enough instability that a few afternoon storms isn't impossible. A
weak surface trough develops Wednesday into Thursday, added to high
forecasted CAPE for Thursday could help develop scattered storms.
Increased instability continues Friday and Saturday afternoon,
lending to chance thunder in the forecast. Still uncertain about a
weak front dropping from the north on Friday that may help focus
precip, before washing out. Stronger 500mb shortwave passes to the
north on Saturday that can assist storm initiation. Highs
Wednesday to Saturday will run around 90 to low 90s each
afternoon, and near 70 each night. With dewpoints around 70
degrees end of the week, could see heat indices approach 100
degrees inland Thursday and Friday.
&&
.AVIATION /00Z SATURDAY THROUGH THURSDAY/...
Shower and tstm activity has largely waned and will remain
isolated the remainder of the evening. Can't rule out a popup
shower or storm along and ahead of the front, which is currently
west of FLO/LBT, however chances remain small enough to leave
out of the terminal forecasts at this time. The slow-moving front
is expected to make it to the coast by 10Z or so, to be followed
by a shift to NE winds.
Extended Outlook...Mainly VFR conditions are expected Sunday
through Thursday.
&&
.MARINE...
Thru Sun Night:
The pre-frontal trof or the 1st cold front lining up NE-SW
across the Carolinas this afternoon, will push to the coast this
evening and off the coast and offshore by daybreak Sun. The sfc
pg will temporarily relax-some this evening with winds dropping
to SW-W around 10 kt this evening. After the CFP, the sfc pg
tightens and along with CAA, winds will veer from NW to NE at
10-15 kt or around 15 kt speeds, with occasional/frequent gusts
to 20 kt. Ahead of the Secondary frontal passage Sun morning
into the aftn, the sfc pg will temporarily relax with winds
becoming NE-ENE around 10 kt, 10 to 15 kt near the coast due to
the weak resultant wind boundary. After the 2ndary CFP, NE winds
will pick back up to a solid 15 kt, with 15 to 20 kt a good
possibility, during Sun night. Excellent CAA and drier air will
combine with the re-tightened sfc pg to aid these hier winds.
Seas will run 2 to 4 ft thru Sun aftn, then build to 3 to 5 ft
as wind driven waves at 3 to 5 second periods, dominates over
the continued ESE swell at 6 to 8 second periods.
Mon thru Wed:
Northeast flow around 15kts Monday will quickly veer and weaken
to south to southwest by early Tuesday as surface high pressure
passes overhead. SW winds 15-20 kts continues Wednesday to
Thursday with high pressure offshore. Current forecast keeps
gusts around 20 kts Wed and Thursday, below SCA criteria. Seas
2-4 ft Monday lowers to 2- 3 ft for Tuesday, before increasing
back to 3-4 ft Tuesday night through Thursday, with 5 footers in
the outer coastal waters Wednesday night. Seas combination of
1-2 ft 9 sec SE swell Monday to Wednesday, with a NE wind wave
Monday weakening and a SW wind wave building late Tuesday. SW
wind wave seas will dominate Wednesday night through Thursday.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement until 8 PM EDT this evening for SCZ054-
056.
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ106-
108-110.
MARINE...None.
&&
SYNOPSIS...DCH
UPDATE...CRM
NEAR TERM...DCH
SHORT TERM...VAO
LONG TERM...VAO
AVIATION...CRM
MARINE...DCH/VAOHazardous weather outlook, May 30, 4:08 PM EDT, 4 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 408 PM EDT Sat May 30 2020 NCZ087-096-SCZ017-023-024-312015- Robeson-Bladen-Marlboro-Darlington-Dillon- 408 PM EDT Sat May 30 2020 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. Showers and Thunderstorms this afternoon and early evening could produce locally heavy rainfall with brief localized flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ099-105-107-109-SCZ032-033-039-055-058-059-312015- Columbus-Inland Pender-Inland New Hanover-Inland Brunswick-Florence- Marion-Williamsburg-Inland Georgetown-Central Horry-Northern Horry- 408 PM EDT Sat May 30 2020 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. Showers and Thunderstorms this afternoon and early evening could produce locally heavy rainfall with brief localized flooding. In addition, there could be an isolated strong thunderstorms capable of producing 30 to 40 MPH wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ106-108-110-SCZ054-056-312015- Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry- Coastal Georgetown- 408 PM EDT Sat May 30 2020 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement for Strong Longshore Current. Moderate Risk of Rip Currents. Showers and Thunderstorms this afternoon and early evening could produce locally heavy rainfall with brief localized flooding. In addition, there could be an isolated strong thunderstorm capable of producing 30 to 40 MPH wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday. For Sun... An elevated rip current risk may affect the local beaches, particularly Pender and New Hanover Beaches. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. AMZ250-252-254-256-312015- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 408 PM EDT Sat May 30 2020 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Tonight. Thunderstorms moving off the Carolina Coasts this afternoon thru this evening will have the capability of producing up to 30 kt wind gusts and 1 to 3 nm reduced visibilities. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Sun Night... Winds and or seas may briefly eclipse Small Craft Advisory thresholds for mainly the waters from Cape Fear northward. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. dch
In the hours before
Local storm report, May 30, 4:38 PM EDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
438 PM EDT SAT MAY 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM RIP CURRENTS 3 ESE HAMPSTEAD 34.35N 77.64W
05/29/2020 PENDER NC LAW ENFORCEMENT
*** 1 FATAL *** THREE PEOPLE WERE CAUGHT IN A RIP
CURRENT ON SOUTH TOPSAIL BEACH. TWO WERE RESCUED,
HOWEVER A 29 YEAR-OLD MALE DIED.
&&
EVENT NUMBER ILM2000136
CRMThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 3:06 PM EDT | Small Craft Advisory | ILM | 18 hr |
Nearby
Beach Hazards Statements in North Carolina, 2020Beach Hazards Statements in South Carolina, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.